SEARCH

SEARCH BY CITATION

Keywords:

  • ischemic stroke;
  • antiphospholipid syndrome;
  • warfarin-induced necrosis;
  • heparin-induced thrombocytopenia;
  • HIT;
  • thrombosis;
  • anticoagulation;
  • argatroban;
  • fondaparinux

A 49-year-old Caucasian man with antiphospholipid syndrome who experienced an ischemic stroke required multidisciplinary decisions regarding acute and long-term care. The patient first received warfarin and unfractionated heparin, followed by low-molecular-weight heparin. However, he developed complications from these drugs (warfarin-induced necrosis and heparin-induced thrombocytopenia), resulting in thigh necrosis and multiple additional cerebral and peripheral infarcts. His condition improved after warfarin and the heparins were discontinued, and a direct thrombin inhibitor, argatroban, was given intravenously for acute treatment. Argatroban is the only anticoagulant known to be safe in patients who experience an acute ischemic stroke in the setting of heparin-induced thrombocytopenia. For long-term anticoagulation, fondaparinux, an indirect, selective factor Xa inhibitor, was given subcutaneously. The patient received intravenous dexamethasone, later changed to azathioprine, for immunomodulatory treatment. He had significant improvement in his neurologic deficits without recurrent events over the next 18 months. Management of anticoagulation therapy in patients with antiphospholipid syndrome is complex and challenging, and therapeutic strategies need to be evaluated further.